Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 105, NWS Las Vegas, NV

August 23, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2015, 12:40 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 12:40 PM MST (19:40 UTC)
Expired
Aug 23, 2015, 3:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WGUS55 KVEF 231940
FFWVEF
AZC015-232245-
/O.NEW.KVEF.FF.W.0105.150823T1940Z-150823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1240 PM MST SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 345 PM MST
    
* AT 1238 PM MST...GAUGE REPORTS INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER VALENTINE WITH RAIN TOTALS OF 0.67 INCH IN JUST 15 
  MINUTES. THE STORM IS NEARLY STATIONARY. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY AND WILL IMPACT ROUTE 66 BETWEEN MILE 
  MARKERS 77 AND 85.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VALENTINE
  ROUTE 66 BETWEEN MILE MARKERS 77 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3552 11355 3524 11355 3529 11383 3553 11383

$$

STACHELSKI
2 follow-up statements
308 
WGUS75 KVEF 232027
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM MST SUN AUG 23 2015

AZC015-232245-
/O.CON.KVEF.FF.W.0105.000000T0000Z-150823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
127 PM MST SUN AUG 23 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 125 PM MST...DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR 
VALENTINE HAS WEAKENED. AN AUTOMATED GAUGE IN THE AREA MEASURED 1.10 
INCH OF RAIN IN THE LAST HOUR FROM THIS STORM. ALTHOUGH THE THREAT 
OF ADDITIONAL HEAVY RAIN HAS ENDED IN THIS AREA...RUNOFF FROM 
EARLIER ACTIVITY WILL STILL TAKE PLACE AND CAUSE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VALENTINE
ROUTE 66 BETWEEN MILE MARKERS 77 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3552 11355 3524 11355 3529 11383 3553 11383

$$

STACHELSKI
351 
WGUS75 KVEF 232156
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM MST SUN AUG 23 2015

AZC015-232205-
/O.CAN.KVEF.FF.W.0105.000000T0000Z-150823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
256 PM MST SUN AUG 23 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS LONG ENDED IN THE VALENTINE AREA...AND FLOODING 
IS NO LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 3552 11355 3524 11355 3529 11383 3553 11383

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:47 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 8:47 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 AM PDT SUN AUG 23 2015

.SYNOPSIS...HAZY CONDITIONS WILL PERSIST THE NEXT SEVERAL DAYS
ACROSS THE OWENS VALLEY AND PARTS OF ESMERALDA COUNTY WHERE SMOKE
FROM CALIFORNIA WILDFIRES WILL DRIFT TOWARDS. OTHERWISE...SLIGHT
CHANCES OF THUNDERSTORMS EXIST TODAY IN MOHAVE COUNTY AND AGAIN
MONDAY BEFORE MOISTURE INCREASES ACROSS MUCH OF THE REGION BY
TUESDAY AND WEDNESDAY. SLOW DRYING IS EXPECTED THURSDAY THROUGH THE
WEEKEND.
&&

.UPDATE...PW VALUES DECREASED SLIGHTLY OVER THE PAST 24 HOURS BUT
THERE DOES REMAIN A SHALLOW POOL OF MOISTURE WITHIN THE LOWER
COLORADO RIVER VALLEY, MOHAVE COUNTY EXTENDING NORTH INTO SOUTHWEST
UTAH. 12Z LAS VEGAS SOUNDING STILL SHOWS A NOSE OF WARM AIR ALOFT
WHICH WILL CONTINUE TO CAP CONVECTION. SHALLOW MOISTURE AND WEAK
INSTABILITY WILL KEEP ISOLATED STORMS CONFINED TO THE HIGHER TERRAIN
OF NORTHERN MOHAVE COUNTY.

SHIFT IN WINDS ALOFT NOW TAKING MOST OF THE SMOKE FROM THE ROUGH
FIRE NORTH-NORTHEAST TOWARD BISHOP AND CENTRAL NEVADA. BISHOP
OBSERVATION HAS BEEN BETWEEN 5 AND 8 MILES THIS MORNING. THE
VISIBILITY SHOULD APPROVE THROUGHOUT THE DAY, HOWEVER IT STILL
WILL REMAIN HAZY.

.PREV DISCUSSION...130 AM PDT SUN AUG 23 2015
.SHORT TERM...THROUGH TUESDAY NIGHT.

SMOKE AND HAZE FROM WILDFIRES BURNING ACROSS THE SOUTHERN SIERRA
WILL DRIFT NORTHEASTWARD AGAIN TODAY IMPACTING PARTS OF THE OWENS
VALLEY AND BISHOP AREAS AS WELL AS PARTS OF ESMERALDA COUNTY.
OTHERWISE...A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS AGAIN TODAY
ACROSS MOHAVE COUNTY WHERE A FEW ISOLATED THUNDERSTORMS ARE
ANTICIPATED MAINLY IN THE HIGHER TERRAIN.

WEATHER GETS MORE INTERESTING BEGINNING MONDAY AND THEN ESPECIALLY
TUESDAY. BY MONDAY...LEADING EDGE OF A DEEPER PLUME OF MONSOON
MOISTURE WILL DRIFT WEST INTO THE SOUTHEASTERN BORDER OF OUR
FORECAST AREA. THIS MOISTURE IS ASSOCIATED WITH A SMALL BUT WELL
DEVELOPED INVERTED TROUGH THAT WILL ADVANCE INTO THE REGION ON
TUESDAY. BY MONDAY AFTERNOON...INSTABILITY WILL BE INCREASING ACROSS
THE SOUTHERN TWO-THIRDS OF MOHAVE COUNTY...THE LOWER COLORADO RIVER
VALLEY...AND EXTREME EASTERN CALIFORNIA. SLIGHT CHANCES FOR
THUNDERSTORMS LOOK GOOD FOR THIS AREA MONDAY AND A STRAY STORM OR
TWO COULD EVEN DEVELOP AS FAR NORTH AS FAR SOUTHERN CLARK COUNTY BY
LATE IN THE DAY.  OVERNIGHT MONDAY...MOISTURE WILL CONTINUE TO STREAM
INTO THE REGION AS THE WAVE APPROACHES FROM ARIZONA. WITH FAVORABLE
DYNAMICS IN PLACE...AND INCREASINGLY MOIST MID LEVELS...CANNOT RULE
OUT SOME NOCTURNAL CONVECTION MAINLY SOUTH OF INTERSTATE 15 DURING
THE OVERNIGHT HOURS.

BY TUESDAY MORNING...INVERTED TROUGH WILL LIFT INTO THE AREA
BRINGING AN ABUNDANCE OF RICH MONSOONAL MOISTURE NORTHWARD WITH IT.
I AM CONCERNED ABOUT THE POSSIBILITY WE COULD GET CLOUDED OVER MUCH
OF THE DAY WHICH WOULD IN TURN LIMIT THE DEGREE OF INSTABILITY THAT
CAN BE REALIZED AND PUT A DAMPER THUNDERSTORM COVERAGE.
UNFORTUNATELY...THATS NOT SOMETHING FORECAST MODELS RESOLVE WELL IN
ADVANCE OF THE EVENT. IN ANY CASE...PRECIPITABLE WATER VALUES RISE
INTO THE 1.25-1.75 RANGE ACROSS THE SOUTHERN TWO-THIRDS OF THE
FORECAST AREA BY TUESDAY AFTERNOON AND WITH A WELL DEFINED
CIRCULATION CENTER LOCATED SOMEWHERE BETWEEN BAKER CALIFORNIA AND
LAS VEGAS...IT WONT TAKE MUCH HEATING TO GET THINGS GOING.

WITH THE DEGREE OF MOISTURE IN PLACE TUESDAY...FLASH FLOODING WILL
BE A CONCERN. THE FORECAST WIND PROFILE DOES SUPPORT SOME DEGREE OF
STORM MOTION AS SOUTHERLY WINDS OF 10-20KTS ARE PRESENT IN THE 500-
700MB LAYER...BUT TRAINING STORMS WILL CERTAINLY BE A CONCERN. WILL
NEED TO CONSIDER THE NEED FOR A FLASH FLOOD WATCH IN THE FOLLOWING
COUPLE SHIFTS.  WITH THE ABUNDANCE OF CLOUDS AND MOISTURE LIKELY IN
PLACE BY TUESDAY AFTERNOON...HIGH TEMPERATURES MAY STRUGGLE TO WARM
INTO THE TRIPLE DIGITS OUTSIDE OF THE LOWEST ELEVATIONS OF THE
COLORADO RIVER AND DEATH VALLEY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.

A VORT MAX WILL BE EXITING THE AREA TO THE NORTHEAST EARLY IN THE
DAY WEDNESDAY BUT MODELS ARE KEEPING ABUNDANT MOISTURE OVER THE AREA
AND SOME INSTABILITY ACROSS ROUGHLY THE EASTERN TWO THIRDS OF THE
FORECAST AREA. I KEPT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN
THE FORECAST MAINLY EAST OF A TWENTY NINE PALMS TO TONOPAH LINE WITH
HIGHER POPS IN THE HIGHER TERRAIN OF CLARK...LINCOLN AND MOHAVE
COUNTIES. A DRIER SOUTHWEST FLOW STARTS TO DEVELOP BY THURSDAY BUT
THERE STILL LOOKS TO BE ENOUGH LINGERING MOISTURE AND INSTABILITY TO
KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN FOR AT LEAST EASTERN
PORTIONS OF LINCOLN AND EASTERN MOHAVE COUNTIES. DRY AND STABLE
CONDITIONS FINALLY PUSH ACROSS THE ENTIRE CWA FOR FRIDAY AND
SATURDAY. MOISTURE WILL KEEP TEMPERATURES DOWN SOME ON WEDNESDAY BUT
DRIER AIR WILL ALLOW TEMPERATURES TO WARM UP TO ABOVE NORMAL LEVELS
THURSDAY THROUGH SATURDAY.

&&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS EXPECTED TODAY
FAVORING DIURNAL TRENDS WITH EASTERLY COMPONENTS EXPECTED MUCH OF
THE DAY. A PUSH OF STRONGER SOUTH-SOUTHWEST WINDS SHOULD ARRIVE IN
THE 23Z-01Z TIMEFRAME WHEN WINDS OF 9-12KTS WITH GUSTS TO 20KTS ARE
POSSIBLE BEFORE WEAKENING AFTER 3Z. SKIES WILL BE MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FAIR WEATHER EXPECTED TODAY WITH LIGHT DIURNAL WIND
PATTERNS EXPECTED AND GENERALLY SOUTHERLY WINDS IN THE AFTERNOON.
AREAS OF SMOKE AND HAZE ARE LIKELY NEAR BISHOP AND THE OWENS VALLEY
THANKS TO SMOKE FROM CALIFORNIA WILDFIRES. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH AND EAST OF KIGM THIS
AFTERNOON.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...PIERCE
SHORT TERM/AVIATION...OUTLER
LONG TERM...HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:53 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.